Constipation

Constipation

2
1
17757 days ago, 1016 views

Gastroenterology

Constipation is a common problem. It means either going to the toilet less often than usual to empty the bowels, or passing hard or painful stools (faeces). Constipation may be caused by not eating enough fibre, or not drinking enough fluids. It can also be a side-effect of certain medicines, or related to an underlying medical condition. In many cases, the cause is not clear. Laxatives are a group of medicines that can treat constipation. Ideally, laxatives should only be used for short periods of time until symptoms ease. Note: there is a separate leaflet on constipation in children. What is constipation? Constipation is common. If you are constipated it causes one or more of the following: Stools (faeces) become hard and difficult or painful to pass. The time between toilet trips increases compared with your usual pattern. (Note: there is a large range of normal bowel habit. Some people normally go to the toilet to pass stools 2-3 times per day. For others, 2-3 times per week is normal. It is a change from your usual pattern that may mean that you are constipated.) Sometimes, crampy pains occur in the lower part of your tummy (abdomen) You may also feel bloated and feel sick if you have severe constipation. What are the causes of constipation? Known causes include the following: Not eating enough fibre (roughage) is a common cause. The average person in the UK eats about 12 g of fibre each day. But, 18 g per day is recommended by the British Nutrition Foundation. Fibre is the part of plant food that is not digested. It remains in your gut. It adds bulk to the stools (faeces) and helps your bowels to work well. Foods high in fibre include fruit, vegetables, cereals and wholemeal bread. Not drinking much may make constipation worse. Stools are usually soft and easily passed if you eat enough fibre and drink enough fluid. However, some people need more fibre and/or fluid than others in order to avoid constipation. Some special slimming diets are low in fibre and may cause constipation. Some medicines can cause constipation as a side-effect. Examples are painkillers (particularly those with codeine, such as co-codamol, or very strong painkillers, such as morphine), some antacids, some antidepressants (including amitriptyline) and iron tablets; however, there are many others. See the list of possible side-effects on the leaflet that comes with any medicine that you may be taking. Tell a doctor if you suspect a medicine is making you constipated. A change of medication may be possible. Various medical conditions can cause constipation. For example, an underactive thyroid gland, irritable bowel syndrome, some gut disorders and conditions that cause poor mobility, particularly in the elderly. Pregnancy. About 1 in 5 pregnant women will become constipated. It is due to the hormonal changes of pregnancy that slow down the gut movements. In later pregnancy, it can simply be due to the baby taking up a lot of room in the tummy and the bowels being pushed to one side.

1000 chars left
No comments found.